Health & Fitness

Tamiflu label gets 'abnormal behavior' warning

WASHINGTON - Patients who take Tamiflu should be closely monitored for signs of abnormal behavior, health officials said Monday in ordering an updated label for the flu drug.

The new precaution comes after reports of more than 100 new cases of delirium, hallucinations and other unusual psychiatric behavior in children treated with the drug. Most were Japanese children.

The Food and Drug Administration said the relationship between the drug and the behavior had not been established and that the updated label was "intended to mitigate a potential risk associated with Tamiflu."

FDA said it approved the update after receiving more than 100 reports, mostly from Japan, of self-injury and delirium in flu patients treated with Tamiflu. The changes bring the U.S. label more in line with the Japanese one.

Tamiflu is made by the Swiss pharmaceutical company Roche Holding AG. Roche spokesman Terence Hurley said there was no evidence the drug caused the rarely occurring adverse events.

Both Roche and the FDA also said that severe cases of the flu can spark the abnormal behavior flagged in the updated label.

The surprise change came three days before an FDA panel of outside experts was to discuss whether to recommend that the agency add the precautionary language to the Tamiflu label. In documents released Monday, FDA staff acknowledged that stopping treatment with Tamiflu could actually harm influenza patients if the virus is the cause of delirium, hallucinations and other abnormal behavior, such as aggression and suicidal thoughts.

Last year, the same advisory committee rejected making any such changes to the label. At that time, however, the committee did recommend that the FDA continue to monitor the drug's safety and return a year later with an update.

  Comments